Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 321, NWS Norman, OK

May 24, 2004Caddo County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2004, 10:34 PM CDT for Caddo County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 10:34 PM CDT (03:34 UTC)
Expired
May 24, 2004, 11:15 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Caddo County, OK

The radar

The Norman radar (KTLX), 101 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2380 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 250334
SVROKC
OKC015-250415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CADDO COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1115 PM CDT

* AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF HYDRO...MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BINGER...COGAR...HINTON...HYDRO
  AND LOOKEBA

HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 65 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3555 9862 3532 9862 3526 9809 3538 9810
      3538 9831 3551 9831

$$

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:08 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 24, 9:08 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CDT MON MAY 24 2004

STRONG TO SEVERE THUNDERSTORMS STILL LINGER OVER PORTIONS OF
SOUTHWEST AND WEST CENTRAL OKLAHOMA THIS EVENING. MEANWHILE... THE
DRYLINE HAS RETREATED BACK TO THE NORTHWEST... AND HAS JUST ABOUT
MOVED OUT OF ALL OF THE CWA. AS LOW LEVEL JET STRENGTHENS
OVERNIGHT... ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE...INCLUDING
THE NORTHWEST SECTIONS.

32

&&

202 PM CDT MON MAY 24 2004

.DISCUSSION...
RATHER ACTIVE PATTERN TO PERSIST INTO EARLY NEXT WEEK ACROSS THE
CENTRAL US. EXTREMELY UNSTABLE AIRMASS IS IN PLACE ALONG AND EAST OF
DRYLINE LOCATED ACROSS NW SECTIONS OF OK..AND AREA PROFILERS
INDICATE MORE THAN SUFFICIENT DEEP LAYER SHEAR FOR SUPERCELLS ALSO
EXISTS.  MAIN QUESTION AS IT HAS BEEN FOR SEVERAL DAYS IS STRENGTH
OF CAP AND ABILITY TO INITIATE/SUSTAIN DEEP CONVECTION.  WV SAT
IMAGERY SUGGESTS THAT A SUBTLE IMPULSE IN SUBTROPICAL STREAM IS
APPROACHING WEST TEXAS..AND SFC PRESSURE FALLS ARE DEVELOPING OVER
NW TEXAS ATTM. HOWEVER..19Z SOUNDING ALSO INDICATES THAT STRENGTH OF
CAPPING HAS INCREASED MARKEDLY /AT LEAST IN AREAS WELL EAST OF
DRYLINE/ SINCE 12Z THIS MORNING..AS WARM BUBBLE ANALYZED JUST
UPSTREAM OF OK THIS MORNING TRANSLATES EWD. THERMAL TROF EVIDENT AT
700 MB WILL BEGIN TO BRUSH THE DRYLINE AFTER 21-22Z..AND WILL KEEP
LOW POPS ALL ALONG DRYLINE FOR THIS REASON AS AT LEAST A COUPLE OF
STORMS SHUD BE ABLE TO GET GOING.  IF STORMS GO..THERE IS LITTLE
DOUBT THEY WILL BE SEVERE..WITH SUPERCELLS LIKELY. FRONT WILL SURGE
SWD TOWARD OK/NTEX TONIGHT AND TUESDAY..AND CHANCES FOR STORMS WILL
CONTINUE..WITH BEST CHANCES SEEMINGLY ACROSS THE NRN THIRD OF OK
TONIGHT..AND THEN I44 CORRIDOR AND POINTS SOUTH TUE/TUE EVENING.

BAROCLINIC ZONE WILL REDEVELOP BACK TO THE NORTH DURING THE
WEEK..AND INSTABILITY WILL BE BACK IN PLACE IN ADVANCE OF EJECTING
UPPER LOW SOMETIME AROUND FRIDAY.  MODELS HAVE BEEN QUITE CONSISTENT
IN RAPIDLY DEVELOPING A DEEP LONG WAVE TROF ON SAT/SAT NITE INTO
THE CENTRAL US.  IF THIS VERIFIES..POTENTIAL FOR ANOTHER SIGNIFICANT
SVR WX EPISODE SOMEWHERE ON THE PLAINS WILL BE HIGH ON
SAT..COINCIDENT WITH STRONGEST LOW LEVEL CYCLOGENESIS AND RESULTANT
STRONG WIND FIELDS AND AGEOSTROPHIC ACCELERATIONS TO LOW LEVEL
FLOW.  HARD TO SAY AT THIS TIME IF THE BEST AREA WILL BE OVER OK..OR
LOCATIONS FARTHER NORTH OR SOUTH. FOR NOW..WILL KEEP POPS GOING LATE
IN THE WEEK..WITH AN EMPHASIS ON FRI WITH EJECTING CUT OFF LOW AND
AGAIN SAT/SAT NITE FOR STRONGER DIGGING TROF.  A BIT LATE IN THE
SEASON TO GET A STRONG FROPA AS SUGGESTED BY GFS SUN/MON..BUT WILL
COOL TEMPS FOR DAY 7 /ESP NORTH/ FOR THIS INITIAL ISSUANCE.
 MILLER

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  88  65  85 /  20  30  20  10
HOBART OK         69  89  64  86 /  20  30  20  10
WICHITA FALLS TX  73  95  69  91 /  20  20  30  10
GAGE OK           66  82  57  84 /  20  20  10  10
PONCA CITY OK     71  82  61  82 /  30  30  10  10
DURANT OK         71  89  69  88 /  10  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 24, 12:00 PM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 24 2004

OKZ004>048-050>052-TXZ083>090-251200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
NORTHERN...CENTRAL...AND WESTERN OKLAHOMA AS WELL AS PARTS OF
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM STILLWATER... TO
OKLAHOMA CITY... TO WICHITA FALLS...AND SOUTHEAST OF AN ALVA TO
CHEYENNE LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 11 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
FROM MID AFTERNOON THROUGH LATE EVENING.

DISCUSSION...
AT MIDDAY...A SURFACE LOW PRESSURE AREA WAS LOCATED OVER WESTERN
KANSAS WITH A DRY LINE TRAILING FROM WESTERN KANSAS THROUGH
NORTHWESTERN OKLAHOMA...INTO THE TEXAS PANHANDLE.  EAST OF THE DRY
LINE...MOIST AIR HAD SURGED NORTHWARD ACROSS NORTH TEXAS AND MUCH OF
OKLAHOMA ON STRONG SOUTHERLY WINDS.

THE DRY LINE IS EXPECTED TO PUSH A BIT FURTHER EAST AND BY MID TO
LATE AFTERNOON WILL EXTEND FROM NORTH CENTRAL OKLAHOMA INTO THE
SOUTHEAST TEXAS PANHANDLE. THE CAP WILL LIKELY SUPPRESS THUNDERSTORM
DEVELOPMENT UNTIL MID TO LATE AFTERNOON...AND COULD SUPPRESS
THUNDERSTORM DEVELOPMENT ENTIRELY. HOWEVER...THERE IS A GOOD CHANCE
THAT CONVERGENCE ALONG THE DRYLINE AND STRONG DAYTIME HEATING WILL
BE ENOUGH TO OVERCOME THE CAP AND ALLOW THUNDERSTORMS TO
DEVELOP...ESPECIALLY IN NORTHERN OKLAHOMA WHERE THE CAP STRENGTH IS
EXPECTED TO BE SOMEWHAT WEAKER. STRONG INSTABILITY AND VERTICAL WIND
SHEAR WILL ALLOW ANY STORMS THAT DEVELOP TO QUICKLY BECOME SEVERE.
VERY LARGE HAIL...POSSIBLY GOLFBALL TO BASEBALL SIZE...WILL BE THE
MAIN CONCERN. DAMAGING WINDS ALSO WILL BE POSSIBLE. TORNADO
POTENTIAL WILL BE LIMITED INITIALLY DUE TO EXPECTED HIGH STORM BASES
AND RELATIVELY WEAK WIND SHEAR AT LOW LEVELS...BUT COULD INCREASE
FOR A TIME DURING THE EARLY EVENING AS SURFACE WINDS EAST OF THE DRY
LINE BACK TO A MORE SOUTH TO SOUTHEASTERLY DIRECTION INCREASING THE
LOW LEVEL WIND SHEAR. THE STORMS SHOULD TEND TO WEAKEN LATER IN THE
EVENING WITH THE LOSS OF DAYTIME HEATING.

OTHER THUNDERSTORMS MAY DEVELOP TONIGHT ALONG THE FRONT IN
KANSAS...AND THESE COULD BUILD DOWN INTO PARTS OF NORTHERN OKLAHOMA
LATE TONIGHT AS THE FRONT BEGINS MOVING BACK SOUTH. SEVERE WEATHER
POTENTIAL WITH THESE STORMS LATE TONIGHT CURRENTLY APPEARS LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY INTO WEDNESDAY AS THE
FRONT MOVES BACK INTO THE AREA. THUNDERSTORM CHANCES WILL RETURN
AGAIN ON FRIDAY...WITH SOME POTENTIAL FOR ONE OR MORE SIGNIFICANT
SEVERE WEATHER EPISODES AS WE GO INTO THE MEMORIAL DAY WEEKEND. AT
THIS TIME...FRIDAY AND SUNDAY APPEAR TO BE THE MOST ACTIVE DAYS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

2

In the hours before

Local storm report, May 24, 9:07 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 NW WALTERS            34.40N 98.36W
05/24/2004  1.75 INCH        COTTON             OK   AMATEUR RADIO

&&

TY/LS
Local storm report, May 24, 9:09 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     4 NW WALTERS            34.40N 98.36W
05/24/2004  60 MPH           COTTON             OK   AMATEUR RADIO

&&

TY/LS
Local storm report, May 24, 9:36 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
936 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             STAFFORD                35.53N 99.12W
05/24/2004  1.00 INCH        CUSTER             OK   FIRE DEPT/RESCUE

0928 PM     HAIL             WALTERS                 34.36N 98.31W
05/24/2004  1.00 INCH        COTTON             OK   LAW ENFORCEMENT

&&

TY/LS
Special weather statement, May 24, 9:43 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
943 PM CDT MON MAY 24 2004

OKZ024-250255-
CANADIAN OK-
943 PM CDT MON MAY 24 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF UNION CITY AT 943
PM CDT...MOVING EAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ANOTHER STORM...THOUGH LESS INTENSE...WAS DEVELOPING OVER YUKON.

PEOPLE IN CANADIAN COUNTY...INCLUDING THE CITIES OF EL RENO AND
OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, May 24, 9:58 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
958 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             ARAPAHO                 35.58N 98.96W
05/24/2004  1.75 INCH        CUSTER             OK   LAW ENFORCEMENT

0950 PM     HAIL             CUSTER CITY             35.66N 98.89W
05/24/2004  0.75 INCH        CUSTER             OK   LAW ENFORCEMENT

0955 PM     HAIL             COMANCHE                34.37N 97.97W
05/24/2004  1.00 INCH        STEPHENS           OK   AMATEUR RADIO

&&

TY/LS
Special weather statement, May 24, 10:24 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1024 PM CDT MON MAY 24 2004

OKZ017-018-024-250345-
BLAINE OK-CANADIAN OK-KINGFISHER OK-
1024 PM CDT MON MAY 24 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CANADIAN AND
KINGFISHER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF GEARY AT 1024 PM
CDT...MOVING EAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN BLAINE...CANADIAN AND KINGFISHER COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

...SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:01 PM CDTTornado WarningOUNCaddo44 min
May 24, 7:10 PM CDTTornado WarningOUNTillman35 min
May 24, 7:12 PM CDTSevere Thunderstorm WarningOUNKiowa48 min
May 24, 7:17 PM CDTSevere Thunderstorm WarningOUNComanche58 min
May 24, 7:23 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady52 min
May 24, 7:33 PM CDTSevere Thunderstorm WarningOUNKingfisher37 min
May 24, 7:43 PM CDTTornado WarningOUNTillman47 min
May 24, 7:45 PM CDTSevere Thunderstorm WarningOUNCaddo30 min
May 24, 8:07 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton38 min
May 24, 8:23 PM CDTSevere Thunderstorm WarningOUNBeckham37 min
May 24, 8:29 PM CDTSevere Thunderstorm WarningOUNTillman31 min
May 24, 8:42 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton48 min
May 24, 8:49 PM CDTSevere Thunderstorm WarningOUNCuster, Washita41 min
May 24, 9:03 PM CDTSevere Thunderstorm WarningOUNBeckham42 min
May 24, 9:23 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens52 min
May 24, 9:27 PM CDTSevere Thunderstorm WarningOUNCuster48 min
May 24, 10:13 PM CDTSevere Thunderstorm WarningOUNStephens32 min
May 24, 10:15 PM CDTSevere Thunderstorm WarningOUNCuster, Washita45 min
May 24, 11:14 PM CDTSevere Thunderstorm WarningOUNCaddo46 min
May 24, 11:46 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady44 min
May 25, 12:29 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma46 min
May 25, 1:18 AM CDTSevere Thunderstorm WarningOUNOklahoma27 min
May 25, 2:31 AM CDTSevere Thunderstorm WarningOUNKay44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.